Alert archive / Arizona / Special Weather Statements in 2023
Special Weather Statement, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this special weather statement at Aug 9, 2023, 12:21 PM MDT for Navajo County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2023, 12:21 PM MDT (18:21 UTC)
- Expired
- Aug 9, 2023, 1:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Flagstaff, AZ
- Hail
- 0.75 in
- Wind
- 50
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 84 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
561
WWUS85 KFGZ 091821
SPSFGZ
Special Weather Statement
National Weather Service Flagstaff AZ
1221 PM MDT Wed Aug 9 2023
AZZ012-013-040-091900-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
1221 PM MDT Wed Aug 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NAVAJO AND COCONINO
COUNTIES NORTH OF WINSLOW THROUGH 100 PM MDT...
At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bird Springs, or 14 miles north of Winslow, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Painted Desert Park and Bird Springs.
This includes State Route 87 between mile markers 352 and 370.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3506 11065 3515 11073 3518 11080 3526 11083
3541 11049 3510 11030
TIME...MOT...LOC 1821Z 257DEG 24KT 3521 11064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
HumphreysWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:17 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 9, 11:17 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ Issued by National Weather Service Las Vegas NV 1017 AM MST Wed Aug 9 2023 .SYNOPSIS...Monsoonal moisture will increase over Arizona during the next few days, resulting in scattered to numerous showers and thunderstorms across the region. Chances lower a bit by the weekend and into next week, however, isolated to scattered showers and thunderstorms will remain in the forecast. && .UPDATE...Scattered to broken cloud cover over much of northern Arizona is taking place this morning with even some thunderstorms occurring near Sedona and beginning to initiate in southern Navajo and Apache counties. Storm activity began a bit earlier than anticipated this morning, so POPs have been updated accordingly. Expect storm coverage to increase within the next few hours with peak activity occurring from 12 pm MST - 6 pm MST today. Storm motions are weaker compared to yesterday's, thanks to weaker mid to upper-level flow. This will result in storms moving roughly 10-20 mph from the southwest, bringing a higher potential for flash flooding with 1-2" per hour rates possible in stronger storms and in any training storms. Lightning, strong outflows, and hail will also be a threat in any storms. Activity looks to dwindle later tonight with lingering showers possible overnight. && .PREV DISCUSSION /400 AM MST/...Flow patterns over Arizona slowly transition from a west to east trajectory, to more southerly over the next couple of days. This is due to a nearly stationary low forming off the western coast of California, which will provide some dynamical forcing from time to time, especially on Thursday. Moisture is not lacking over the region, except to the far north. Scattered to numerous showers and thunderstorms are expected today and Thursday, spreading a bit farther west and north each day. Forcing backs off a bit heading into the weekend and next week, with some warming aloft as the west coast low retreats and high pressure recenters in western New Mexico. This will cause some decrease in activity, but the Monsoonal moisture pool remains and we should be in decent shape for the middle of August. && .AVIATION...For the 18Z TAF Package...VFR will prevail at all terminals, except in regions of +SHRA/TSRA when the potential for MVFR vsby increases. SHRA/TSRA chances are greatest (between 40-60%) at all terminals except KPGA/KPRC (20-30% chance). Otherwise, gusty/erratic outflow winds in excess of 40 kts (greatest potential resides at all TAFs except PRC) and frequent lightning are the main storm hazards. Outside of precip, general winds of 5-10 kts with gusts to 20 kts are forecast (greatest potential at PGA). Nocturnal SHRA and isolated TSRA chances linger into the pre-dawn hours on Thursday, with greatest coverage near SEZ, FLG, and GCN. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Today and Thursday...Monsoon moisture will allow widespread shower and thunderstorm activity and better chances for wetting rain both today and tomorrow. Today's min RH will range from 20-40%, with 10-20% expected near the AZ/UT border. Tomorrow, min RH will range from 20-40% areawide. SW winds sustained 10-15 mph gusting 20-30 mph, excluding thunderstorm outflows. Friday through Sunday...Scattered showers and thunderstorms will continue each day, with southwest winds of 10-15 mph ,gusting up to 25 mph each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...LaGuardia/Peterson AVIATION...Bain FIRE WEATHER...RKR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 9, 11:37 AM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1037 AM MST Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM Hail 1 SSW Flagstaff Mall 35.20N 111.59W
08/09/2023 E0.50 inch Coconino AZ Trained Spotter
Half inch hail report called in.
&&
PTSSpecial weather statement, Aug 9, 11:41 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
Issued by National Weather Service Las Vegas NV
1041 AM MST Wed Aug 9 2023
AZZ012-015-091815-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1041 AM MST Wed Aug 9 2023
...A strong thunderstorm will impact Flagstaff and areas eastward
towards Doney Park through 1115 AM MST...
At 1039 AM MST, Doppler radar was tracking a strong thunderstorm over
Flagstaff Mall, or near Flagstaff, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph, penny size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding is possible.
Locations impacted include...
Flagstaff, Cosnino, Flagstaff Mall, Winona, Walnut Canyon National
Monument, Downtown Flagstaff, Doney Park, Hutchison Acres, Walnut
Canyon Visitors Center and Little Elden Spring Horse Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3511 11157 3516 11164 3522 11166 3542 11140
3522 11127
TIME...MOT...LOC 1739Z 240DEG 7KT 3522 11156
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EFLLocal storm report, Aug 9, 12:21 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
1121 AM MST Wed Aug 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM Hail 4 NW Doney Park 35.31N 111.56W
08/09/2023 E0.25 inch Coconino AZ Trained Spotter
Pea Size hail called in by spotter.
&&
PTSSpecial weather statement, Aug 9, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1221 PM MDT Wed Aug 9 2023
AZZ012-013-040-091900-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
1221 PM MDT Wed Aug 9 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NAVAJO AND COCONINO
COUNTIES NORTH OF WINSLOW THROUGH 100 PM MDT...
At 1221 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bird Springs, or 14 miles north of Winslow, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Painted Desert Park and Bird Springs.
This includes State Route 87 between mile markers 352 and 370.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3506 11065 3515 11073 3518 11080 3526 11083
3541 11049 3510 11030
TIME...MOT...LOC 1821Z 257DEG 24KT 3521 11064
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HumphreysThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:06 PM MDT | Special Weather Statement | FGZ | 24 min | |
| Aug 9, 11:41 AM MDT | Special Weather Statement | FGZ | 34 min | |
| Aug 9, 2:11 PM MDT | Special Weather Statement | FGZ | 49 min | |
| Aug 9, 2:21 PM MDT | Areal Flood Advisory | FGZ | Apache, Navajo | 5 hr |
| Aug 9, 4:11 PM MDT | Special Weather Statement | FGZ | 49 min | |
| Aug 9, 5:08 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 9, 5:28 PM MDT | Special Weather Statement | FGZ | 32 min | |
| Aug 9, 5:38 PM MDT | Special Weather Statement | FGZ | 22 min | |
| Aug 9, 5:58 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
Nearby
Special Weather Statements in Arizona, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.